DRESS Syndrome, Drug reaction with eosinophilia and systemic symptoms 

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare and potentially fatal adverse drug reaction associated with skin rash, fever, eosinophilia, and multiple organ injury. Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) is a syndrome, caused by exposure to certain medications, that may cause a rash, fever, inflammation of internal organs, lymphadenopathy, and characteristic hematologic abnormalities such as eosinophilia, thrombocytopenia, andatypical lymphocytosis. The syndrome carries about a 10% mortality.

DRESS is one of several terms that have been used to describe a severe idiosyncratic reaction to a drug that is characterized by a long latency of onset after exposure to the offending medication, a rash, involvement of internal organs, hematologic abnormalities, and systemic illness. Other synonymous names and acronyms include HSS (Hypersensitivity Syndrome), AHS (Anticonvulsant Hypersensitivity Syndrome), DIHS (Drug-Induced Hypersensitivity Syndrome), DIDMOHS (Drug-Induced Delayed Multiorgan Hypersensitivity Syndrome), and Drug-Induced Pseudolymphoma.

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare and potentially fatal adverse drug reaction associated with skin rash, fever, eosinophilia, and multiple organ injury.

  • Drug reaction with eosinophilic and systemic symptoms (DRESS) syndrome is an adverse drug reaction characterized by generalized skin rash, enlarged lymph nodes, and fever.
  • Laboratory testing typically demonstrates eosinophilia, atypical lymphocytes, and multiple organ injury
  • The incidence of DRESS syndrome is reportedly 1 in 1,000-10,000 prescriptions of each causal drug, and symptoms may appear within 8 weeks after the first use
  • A number of pharmacological agents are known to cause DRESS syndrome such as allopurinol, anticonvulsants, vancomycin, trimethoprime-sulfamethoxazole, and pyrimethamine-sulfadiazine.
  • Treatment consists of stopping the offending medication and providing supportive care. Systemic steroids are commonly used as well; however, there are no controlled clinical trials to assess the efficacy of this treatment. The term was coined in a 1996 report in an attempt to simplify terminology for a syndrome recognized as early as 1959.

 

Signs and symptoms

The symptoms of DRESS syndrome usually begin several weeks after exposure to the offending drug. There is no gold standard for diagnosis, and at least two diagnostic criteria have been proposed. The RegiSCAR criteria. and the Japanese consensus group criteria are detailed in the table below.

RegiSCAR inclusion criteria for DRESS syndrome. Three of the four starred criteria required for diagnosis Japanese consensus group diagnostic criteria for DIHS. Seven criteria needed for diagnosis of DIHS or the first five criteria required for diagnosis of atypical DIHS
Hospitalization Maculopapular rash developing > 3 weeks after starting the suspected drug
Reaction suspected to be drug-related Prolonged clinical symptoms 2 weeks after discontinuation of the suspected drug
Acute Rash* Fever > 38 °C
Fever > 38 °C* Liver abnormalities (ALT > 100 U/L) or other organ involvement
Lymphadenopathyin at least two sites* Leukocyteabnormalities
Involvement of at least one internal organ* Leukocytosis ( > 11 x 109/L)
Blood count abnormalities (lymphopenia or lymphocytosis*, eosinophilia*, thrombocytopenia*) Atypical lymphocytosis (>5%)
Lymphadenopathy
Human herpesvirus 6reactivation

Symptoms may be severe and involve many different organs. In a retrospective Taiwanese cohort study of 60 patients, the following incidences were observed.

Incidence of organ involvement in DRESS syndrome
Organ Percent of patients with involvement..zzzuj
Liver 80%
Kidney 40%
Pulmonary 33%
Cardiac/muscular 15%
Pancreas 5%
Incidence of hematologic abnormalities in DRESS syndrome
Abnormality Percent of patients with abnormality
Atypical lymphocyte 63%
Eosinophilia 52%
Lymphocytopenia 45%
Thrombocytopenia 25%
Lymphocytosis 25%

CausesEdit

Drugs that commonly induce DRESS syndrome include phenobarbital,carbamazepine, phenytoin, lamotrigine,minocycline, sulfonamides, allopurinol, modafinil, dapsoneziprasidone, Vancomycin[ and most recently olanzapine. It has been associated with HHV-6 reactivation.

References

      1. Shiohara T, Iijima M, Ikezawa Z, Hashimoto K. The diagnosis of a DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations. Br J Dermatol. 2007;156(5):1083-4. Comment in: Br J Dermatol. 2006;155(2): 422-8.
      2. Descamps V, Ranfer-Rogez S. DRESS syndrome. Joint Bone Spine. 2014;81(1):15-21.
      3. Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124(7):588-97. Comment in: Am J Med. 2012; 125(7):e9-10.
      4. Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5): 693.e1-14. Comment in: J Am Acad Dermatol. 2013; 69(6):1057. J Am Acad Dermatol. 2013;69(6):1056-7. J Am Acad Dermatol. 2013;69(6): 1057-8.
      5. Walss SA, Creamer D. Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical uptade and review of current thinking. Clin Exp Dermatol. 2011;36(1):6-11.
      6. Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol. 2013;68(5):709.e1-9.
      7. Walsh SA, Creamer D (January 2011). “Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking”. Clinical and Experimental Dermatology. 36 (1): 6–11.
      8. Ganeva M, et al. (2008). “Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review”. International Journal of Dermatology. 47 (8): 853–860.
      9. Bocquet H, Bagot M, Roujeau JC (December 1996). “Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS)”. Semin Cutan Med Surg. 15 (4): 250–7.
      10. Saltzstein SL, Ackerman LV (1959). “Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically pathologically malignant lymphomas”. Cancer. 12 (1): 164–82.
      11. Jump up ^ Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. (2007). “Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?”. Response Br J Dermatol. 156 (3): 609–610.
      12. Shiohara T, Iijima M, Ikezawa Z, Hashimoto K (2007). “The diagnosis of DRESS syndrome has been sufficiently established on the basis of typical clinical features and viral reactivations”. Response Br J Dermatol. 156 (5): 1045–92.
      13. Chen, YC; Chiu, HC; Chu, CY (2010). “Drug reaction with eosinophilia and systemic symptoms: A retrospective study of 60 cases”. Arch Dermatol. 146 (12): 1373–9.
      14. Allam, JP; Paus T; Reichel C; et al. (Sep–Oct 2004). “DRESS syndrome associated with carbamazepine and phenytoin”. European Journal of Dermatology. 14 (5): 339–342.
      15. Markel, A (October 2005). “Allopurinol-induced DRESS syndrome” (PDF). Israel Medical Association Journal. 7 (10): 656–660.
      16. Ziprasidone (Marketed as Geodon and Generics): Drug Safety Communication – Rare But Potentially Fatal Skin Reactions”. 11 December 2014.
      17. Blumenthal, Kimberly G.; Patil, Sarita U.; Long, Aidan A. (2012-04-01). “The importance of vancomycin in drug rash with eosinophilia and systemic symptoms (DRESS) syndrome”. Allergy and Asthma Proceedings. 33 (2): 165–171.
      18. Olanzapine: Drug Safety Communication – FDA Warns About Rare But Serious Skin Reactions”. 10 May 2016.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s